Alert archive / Pennsylvania / Tornado Warnings in 2024
Tornado Warning 33, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Oct 6, 2024, 5:46 PM EDT for Forest County, Venango County, Pennsylvania. It was in force for 29 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2024, 5:46 PM EDT (21:46 UTC)
- Expired
- Oct 6, 2024, 6:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Forest County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 120 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 5:49 PM EDT | TSTM WND DMG | 6 S Townville, PA | Report from mPING of 3-inch tree limbs broken and power poles broken. Time estimated based on radar. |
| Oct 6, 5:53 PM EDT | TSTM WND DMG | 5 Sw Hydetown, PA | Report from mPING of Trees uprooted or snapped and portions of a roof blown off. Time estimated based on radar. |
| Oct 6, 5:54 PM EDT | TSTM WND DMG | 8 Nne Cooperstown, PA | Tree down on Wallaceville Road. |
| Oct 6, 5:54 PM EDT | TSTM WND DMG | 8 Nne Cooperstown, PA | |
| Oct 6, 5:55 PM EDT | TSTM WND DMG | 8 Nne Cooperstown, PA | Tree down Meadville Road. |
| Oct 6, 5:55 PM EDT | TSTM WND DMG | 8 Nne Cooperstown, PA | |
| Oct 6, 6:00 PM EDT | TSTM WND DMG | 7 Nnw Rouseville, PA | Tree down Buxston Road/Pond City Lane. |
| Oct 6, 6:00 PM EDT | TSTM WND DMG | 7 Nnw Rouseville, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 4:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316
WFUS51 KPBZ 062146
TORPBZ
PAC053-121-062215-
/O.NEW.KPBZ.TO.W.0033.241006T2146Z-241006T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
546 PM EDT Sun Oct 6 2024
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Northwestern Forest County in northwestern Pennsylvania...
Northern Venango County in northwestern Pennsylvania...
* Until 615 PM EDT.
* At 546 PM EDT, a severe thunderstorm capable of producing a
tornado was located 11 miles north of Sugarcreek, or 14 miles
north of Franklin, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught
without shelter. Mobile homes will be damaged or
destroyed. Damage to roofs, windows and vehicles will
occur. Tree damage is likely.
* Locations impacted include...
Pleasantville and Oil Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4154 7992 4155 7993 4155 7991 4156 7991
4156 7989 4157 7989 4157 7987 4158 7987
4159 7985 4160 7985 4160 7983 4162 7983
4162 7961 4163 7941 4144 7950
TIME...MOT...LOC 2145Z 283DEG 38KT 4160 7988
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MLB4 follow-up statements
090
WWUS51 KPBZ 062155
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
555 PM EDT Sun Oct 6 2024
PAC053-121-062215-
/O.CON.KPBZ.TO.W.0033.000000T0000Z-241006T2215Z/
Forest PA-Venango PA-
555 PM EDT Sun Oct 6 2024
...TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHWESTERN FOREST AND NORTHERN VENANGO COUNTIES...
At 555 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Sugarcreek, or 10 miles northwest of
Oil City, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows and vehicles will occur. Tree
damage is likely.
Locations impacted include...
Pleasantville and Oil Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4154 7992 4155 7993 4155 7991 4156 7991
4156 7989 4157 7989 4157 7987 4158 7987
4159 7985 4160 7985 4160 7983 4162 7983
4162 7961 4163 7941 4144 7950
TIME...MOT...LOC 2146Z 288DEG 35KT 4159 7989
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MLB693
WWUS51 KPBZ 062200
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
600 PM EDT Sun Oct 6 2024
PAC053-121-062215-
/O.CON.KPBZ.TO.W.0033.000000T0000Z-241006T2215Z/
Forest PA-Venango PA-
600 PM EDT Sun Oct 6 2024
...TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHWESTERN FOREST AND NORTHEASTERN VENANGO COUNTIES...
At 600 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Oil City, moving east at 40 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows and vehicles will occur. Tree
damage is likely.
Locations impacted include...
Pleasantville and Oil Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4160 7983 4162 7983 4162 7952 4163 7941
4144 7950 4152 7985 4154 7985 4156 7986
4157 7986 4157 7987 4158 7987 4158 7986
4159 7985 4160 7985
TIME...MOT...LOC 2155Z 288DEG 35KT 4156 7978
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
MLB502
WWUS51 KPBZ 062208
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
608 PM EDT Sun Oct 6 2024
PAC053-121-062215-
/O.CON.KPBZ.TO.W.0033.000000T0000Z-241006T2215Z/
Forest PA-Venango PA-
608 PM EDT Sun Oct 6 2024
...TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHWESTERN FOREST AND NORTHEASTERN VENANGO COUNTIES...
At 608 PM EDT, a severe thunderstorm capable of producing a tornado
was located 11 miles northeast of Oil City, moving east at 40 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows and vehicles will occur. Tree
damage is likely.
Locations impacted include...
Pleasantville and Oil Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4162 7951 4163 7946 4163 7941 4149 7948
4152 7972 4153 7972 4155 7973 4155 7974
4156 7974 4157 7975 4162 7975
TIME...MOT...LOC 2200Z 278DEG 35KT 4157 7971
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
MLB944
WWUS51 KPBZ 062215
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
615 PM EDT Sun Oct 6 2024
PAC053-121-062225-
/O.EXP.KPBZ.TO.W.0033.000000T0000Z-241006T2215Z/
Forest PA-Venango PA-
615 PM EDT Sun Oct 6 2024
...TORNADO WARNING HAS EXPIRED FOR NORTHWESTERN FOREST AND
NORTHEASTERN VENANGO COUNTIES...
The Tornado Warning that was previously in effect has been reissued
for Venango and Forest Counties and is in effect until 645 PM EDT.
Please refer to that bulletin for the latest severe weather
information. To report severe weather, contact your nearest law
enforcement agency. They will send your report to the National
Weather Service office.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT
Sunday for a portion of northwest Pennsylvania.
&&
LAT...LON 4162 7951 4163 7946 4163 7941 4149 7948
4152 7972 4153 7972 4155 7973 4155 7974
4156 7974 4157 7975 4162 7975
TIME...MOT...LOC 2208Z 278DEG 35KT 4156 7960
$$
MLBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Oct 6, 4:15 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Oct 6, 4:15 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 415 PM EDT Sun Oct 6 2024 .SYNOPSIS... Showers and thunderstorms will be possible later this afternoon and through the evening with a passing cold front. A few of these storms are expected to be severe. Noticeably cooler temperatures and dry conditions are expected Monday and through the work week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... KEY MESSAGES: - Strong to severe thunderstorms possible later this afternoon and into the evening with a frontal passage. - Cooler temperatures by morning behind the front. ------------------------------------------------------------------- ...2015Z Mesoscale Update... 20Z PBZ special sounding is showing a warm layer at about 800mb that is capping updraft vertical development. Cumulus field has formed up in low-level convergence ahead of the front in northeast Ohio, but to this point, there hasn't been enough lift to get past that warm layer. Cloud tops are just starting to cool to -10C on a localized basis along the Lake Erie shore, so convective initiation may be imminent. The cold front, now approaching Cleveland, will need to be the main driver of forcing to take advantage of a supportive environment. For now, there are no big changes to the expected evolution of convection going forward, as overall instability/shear are still in expected ranges. Previous discussion... Cold front is currently crossing into far northwestern Ohio, and shows up well when looking at surface dewpoints. Gusty southwest flow ahead of this boundary will continue warm and moist advection into our region. A ribbon of low 60s dewpoints will move across our region just ahead of the boundary. This will contribute to MLCAPE values of 500-1000 J/kg and also help to reduce low-level inhibition. Mid-level lapse rates will steepen with cooling aloft in an approaching shortwave trough, with respectable effective shear of 35 to 45 knots. All of this supports a risk for severe thunderstorms during the period from late afternoon into mid evening. Convective initiation near the Lake Erie shore is expected by 4 PM or 5 PM. For the first couple hours, more discrete supercellular structures are possible given the deep shear, and a few of these should cross into the northwestern portion of the CWA through 6 PM. Damaging wind remains the primary threat, although the shear and lapse rates aloft point to a large hail threat as well. A threat for a tornado or two exists as well, although LCLs look to be a bit on the high side and modeled STP levels are generally below 1.0 for the most part. The window for this looks brief overall, with the northern CWA having the best potential. By 6 or 7 PM, it is expected that convection will take on a bit more of a linear nature, as low-level shear vectors lean more towards boundary-parallel. Damaging wind would then become the primary threat as the line drops through the forecast area into the evening hours. Storms should begin to weaken by 9 PM or so, by which time the front should be in the general vicinity of the Laurel Highlands. The front will have exited the region by 06Z, taking the last of the frontal precipitation/storms with it. Clearing should be fairly rapid behind the front, but late tonight, some clouds and a few isolated showers may return to areas north of I-80 as the shortwave trough axis moves through. In the wake of the front, overnight temperatures will fall to near average. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... KEY MESSAGES: - Dry weather and much cooler temperatures. ------------------------------------------------------------------- Any showers north of Pittsburgh should end during the morning with the departure of the shortwave trough axis. Much cooler air arrives behind the front for Monday and Tuesday, with a drop of 15 to 20 degrees from Sunday levels expected. Surface ridging will extend into the region from an anticyclone dropping into the middle Mississippi Valley. This surface high will then extend its influence over the middle and upper Ohio Valley by midweek, providing dry weather and continued near to below- normal temperatures. Some very spotty frost potential may exist both Tuesday and Wednesday mornings, although potential for this appears higher later in the week. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... KEY MESSAGES: - Dry weather continues through at least Saturday; light rain possible by Sunday. - Temperatures near to below normal through Thursday before a warming trend starts Friday. - Frost potential in some areas Thursday and Friday mornings. ------------------------------------------------------------------- High pressure is forecast to persist across the middle and upper Ohio Valley into at least Saturday, with fairly high confidence as there is strong ensemble support for that outcome. The troughing pattern aloft persists into Thursday, with continued near to below- normal temperatures, before heights rise thereafter lead to a warming trend for Friday and the weekend. Towards the end of the forecast period, cluster analysis starts to show some disagreement with trough/ridge strength and timing, mainly providing some small uncertainties in temperatures. However, if troughing does reestablish by Sunday, there is potential for some light rain thanks to shortwaves traversing said trough. Probabilities of morning lows below 37 degrees (representing at least a threat of patchy frost) are at or above 50% for a good portion of the area both Thursday and Friday mornings, with some of the deeper valleys of northern West Virginia likely to experience a hard freeze. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... VFR conditions will persist at the terminals through at least 20Z as a line of thunderstorms are expected to develop in the northwest and track southeast. Scattered to potentially numerous showers and thunderstorms are favored to develop along the frontal boundary and rapidly move SE between 21z-04z. Peak intensity of thunderstorms could drop visibility to 1 mile or less and contain gusty wind in excess of 40kts, but probability of terminal impact for those higher end values is too low for mention. Limited moisture ahead/behind front will keep ceiling impacts short in duration, though notable cold advection should aide in a stratocu layer developing as it traverses warmer Lake Erie waters. That said, the NBM probs suggest that visibility and cigs are not expected to be an issue overnight with the exception of Tucker County where some fog/low cigs are possible. .Outlook... There is a potential (up to 60%) for MVFR stratus reaching as far south as KPIT in the post-frontal environment early Monday morning (after 06z) and lingering into the early afternoon. Otherwise, VFR conditions are highly likely Monday night through much of the rest of the week under the influence of high pressure. Cooler temperature and light wind nights may result in brief periods of morning river valley fog. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Bookbinder NEAR TERM...CL SHORT TERM...CL LONG TERM...CL AVIATION...CL
Hazardous weather outlook, Oct 6, 4:59 PM EDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 459 PM EDT Sun Oct 6 2024 OHZ039>041-049-050-058-059-PAZ007>009-013>016-020>022-029-031- 073>078-WVZ001>004-072100- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Guernsey-Belmont- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver- Allegheny-Armstrong-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall- 459 PM EDT Sun Oct 6 2024 ...SEVERE THUNDERSTORM WATCH 689 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ048-057-068-069-WVZ012-072100- Coshocton-Muskingum-Noble-Monroe-Wetzel- 459 PM EDT Sun Oct 6 2024 This Hazardous Weather Outlook is for east central Ohio and northern West Virginia. .DAY ONE...Tonight. There is a slight risk of strong to severe storms associated with a cold front as it crosses the region later this afternoon and through the evening. Damaging wind, large hail, and possibly a few tornadoes are the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ021-509>514-072100- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 459 PM EDT Sun Oct 6 2024 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Tonight. There is a marginal risk of strong to severe storms associated with a cold front as it crosses the region later this afternoon and through the evening. Damaging wind, large hail, and possibly a few tornadoes are the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 51 min |
| Oct 6, 5:40 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Venango | 50 min |
| Oct 6, 6:00 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 36 min |
| Oct 6, 6:12 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 18 min |
| Oct 6, 6:14 PM EDT | Tornado Warning | PBZ | Forest, Venango | 31 min |
| Oct 6, 6:18 PM EDT | Tornado Warning | PBZ | Mercer, Venango | 21 min |
| Oct 6, 6:21 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 39 min |
| Oct 6, 6:23 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest | 38 min |
| Oct 6, 6:27 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 33 min |
| Oct 6, 6:38 PM EDT | Tornado Warning | PBZ | Forest | 21 min |
| Oct 6, 6:50 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 40 min |
| Oct 6, 7:02 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion | 43 min |
| Oct 6, 7:10 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 35 min |
| Oct 6, 7:14 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 46 min |
Nearby
Tornado Warnings in Pennsylvania, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.